Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Brother Diagnosed With Bipolar...I Disagree
avatar
An_252599 posted:
So my brother had what was labeled a drug induced psychosis Jan. 2012...He was a consistent marijuana smoker. He stopped for a month after that incident and stopped taking his prescribed Zyprexa. He was back to his normal self. Started smoking marijuana on a regular basis again and then March 2013 he started acting weird again. Believing commercials were direct messages to him. Worrying about being shot in the mall. Becoming SUPER religious. I took him to the ER...they gave him a 50mg dose of Vistaril. Things subsided initially. Started acting weird again such as dancing during baseball games while in the outfield...just doing stuff he normally wouldnt. Basically like he was high on the pills. I brought him in again. They told him that was a high dosage and to discontinue usage. That night he decided he needed to get a car cell phone charger at about 1am and wouldn't take no for an answer. He left and never came back. Ended up at an ex girlfriends cabin, which he broke into, with his car windows broken out by him. Cops found him in just his boxers just chilling there. Got brought into a psych ward where they held him for 14 days pumping him full of pills. Fast forward to now. He initially was taking 450mg Lithium 3 times a day, 2mg Klonopin 1 per day, 3mg Risperdal 1 per day, and 20mg Zyprexa 1 per day. He no longer is taking the Klonopin because he just was not able to function on it. He is pretty normal now but just doesn't want to do anything. I think the lithium is hitting him hard in that sense. I don't know. I am not a doctor and I just want advice or other peoples experiences. I know he has issues but I feel like if he came off the lithium he would be fine.
Reply
 
avatar
ddnos responded:
Hi, hopefully Dr. G (a psychiatrist who volunteers his time here) will see this post and give you far more appropriate input than I could. I just have one curiosity/question - do you know if his doctor is checking your brother's lithium blood levels? This needs to be done to make sure his levels are not too low or too high, and to establish what his therapeutic lithium blood level is. The greater risk is that his lithium levels would be too high.

With all the other medication's he's taking, I, not being a doctor either, would have no idea if it's the lithium that's having the greater affect on him, or one of the other meds - or a combination of them. I do know that lithium, if given the correct amount for an individual person, should not cause them to be lethargic, other than possibly when they first start taking it. I don't know how long your brother has been on lithium. Sounds like maybe your brother needs someone to advocate for him by going with him to doctor appointments to speak on his behalf when he's not able to. Many years ago, a friend did that for me, and I had NO idea that I even needed it - but she did. That was the point - even though I thought I was able to process information from my doctor, I really wasn't, and my friend recognized that - she was kind of bossy and didn't even ask me if I wanted her to be there - she just pulled up beside me as I was on the way, told me to get in the car and that she was going to my appointment with me! Granted, I wouldn't recommend going about it that way to anyone lol, but it worked for me, and to this day, I'm grateful to her for it! She spoke for me when I couldn't speak for myself. She was my ears and memory because I couldn't take in what was being said, and certainly couldn't remember any of it! I needed an advocate because I was not able to advocate for myself at the time.

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD responded:
Dear An,

Much will depend on what diagnosis the doctors think your brother has, and how confident they are about that; marijuana can induce paranoia and psychosis and not much else can be diagnosed when someone is actively using. You are describing a clinical picture more suggestive of disorganized thinking and psychosis than a mood disorder. If the doctors have been doing serial drug toxicology screens and are confident that illicit substances are not the cause of his disorganized behavior then an antipsychotic medication such as Zyprexa would be appropriate for the kind of symptoms you're describing. Lithium can be useful for mood symptoms if they believe this is mania, but it won't do much for psychosis or disorganization. Doctors also usually aim to avoid controlled substances such as Klonopin in people with a history of drug abuse.

Dr. G.
 
avatar
K_Polar responded:
You're a good brother!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
112 of 129 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.